Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

May 24, 2018Clay County, Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2018, 6:28 PM CDT for Clay County, Lincoln County, Turner County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 6:28 PM CDT (23:28 UTC)
Expired
May 24, 2018, 6:57 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS53 KFSD 242328
SVRFSD
SDC027-083-125-250015-
/O.NEW.KFSD.SV.W.0033.180524T2328Z-180525T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
628 PM CDT THU MAY 24 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in southeastern South Dakota...
  Southwestern Lincoln County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...

* Until 715 PM CDT.

* At 628 PM CDT, a severe thunderstorm was located near Centerville,
  or 9 miles west of Beresford, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Centerville around 640 PM CDT.
  Beresford around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4305 9707 4331 9681 4322 9657 4299 9695
TIME...MOT...LOC 2328Z 223DEG 18KT 4304 9697 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
114 
WWUS53 KFSD 242345
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
645 PM CDT THU MAY 24 2018

SDC027-242355-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-180525T0015Z/
Clay SD-
645 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4315 9697 4331 9681 4325 9664 4311 9689
TIME...MOT...LOC 2345Z 212DEG 23KT 4321 9687 

$$

SDC083-125-250015-
/O.CON.KFSD.SV.W.0033.000000T0000Z-180525T0015Z/
Lincoln SD-Turner SD-
645 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LINCOLN AND EASTERN TURNER COUNTIES...

At 645 PM CDT, a severe thunderstorm was located 7 miles southeast of
Davis, or 9 miles northwest of Beresford, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Lincoln and eastern Turner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9697 4331 9681 4325 9664 4311 9689
TIME...MOT...LOC 2345Z 212DEG 23KT 4321 9687 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
078 
WWUS53 KFSD 242357
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
657 PM CDT THU MAY 24 2018

SDC083-125-250006-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-180525T0015Z/
Lincoln SD-Turner SD-
657 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN AND
EASTERN TURNER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail is still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4315 9697 4331 9681 4325 9664 4311 9689
TIME...MOT...LOC 2356Z 223DEG 18KT 4325 9682 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:47 PM CDT, 41 minutes earlier.

Area forecast discussion, May 24, 5:47 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
547 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu May 24 2018

The right entrance region of the upper level jet was spreading
northward through central Nebraska this afternoon. Just ahead of
this was an area of weak mid level convergence along the eastern
fringes of the strong EML. This has allowed the ACCAS field to
expand into southeast SD and scattered showers and isolated
thunderstorms have developed. As elevated as these storms are they
will likely struggle to become severe, but a few stronger storms
will be possible with hail to quarters, wind gusts to 50 mph and
brief heavy rainfall. As this wave lifts north drier air was working
in in the low and mid levels into central SD and central Nebraska. A
relatively weak boundary was shifting east into central and eastern
SD late this afternoon and could serve as a focus for thunderstorm
development if surface heating is substantial enough. Soundings
suggest that something close to 87 to 88 degrees will be needed to
break the cap. If this happens CAPE values of 2500 J/kg and about 20
knots of shear will provide enough energy to bring the chance for
hail to the size of golf balls as well as 65 mph winds. This threat
is conditional on breaking the cap and there is still a threat for
thunderstorms to struggle to develop. At 3 pm there was very little
cumulus activity along this front.

Hot and dry pattern for Friday into the weekend as upper level ridge
builds across the plains.  Could see a few fair weather cumulus
develop across the east, where there is a bit more moisture in the
boundary layer.  Further to the west, looks mostly sunny with full
heating.  850 hpa temps approach 20C by late in the day, leading to
highs in the upper 80s to lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM CDT Thu May 24 2018

Temperatures continue to warm aloft into the weekend, leading to
slightly warmer conditions.  Surface high across the central plains
gradually shifts east through the day on Saturday leading to
increasing southerly flow and increasing moisture.  Because of this,
have slightly higher temperatures on Saturday, but higher heat index
values on Sunday.  At this point, end up a few degrees shy of heat
advisory criteria, but will still be important to keep heat safety
in mind given the early nature of this heat wave.

Upper ridge starts to break down on Monday as upper level low across
the west slowly works east.  There are timing differences on how
quickly this system approaches, with the GFS being a bit quicker
than the ECMWF. There is an outside chance of a storm on Monday, but
more widespread activity looks to be possible on Tuesday into
Wednesday.  While instability looks to be a little stronger than
this week, shear profiles look to be week limiting overall severe
potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 540 PM CDT Thu May 24 2018

There will be isolated to scattered thunderstorms across parts of
the area through the evening. Otherwise, VFR conditions are
expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, May 24, 3:47 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 PM CDT Thu May 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-252100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
347 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Additional isolated to scattered storms will be possible, mainly
in the evening. A few storms may be strong to severe, with hail
to the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Unseasonable heat will build into the region Friday into the
Memorial Day weekend. At this time, the warmest temperatures are
expected Saturday and Sunday, when highs in the 90s may be common
across the region. This heat combined with modest humidity may
result in heat indices in the mid to upper 90s, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Local storm report, May 24, 5:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             6 S DANTE               42.95N 98.19W
05/24/2018  E1.25 INCH       CHARLES MIX        SD   PUBLIC

            HAIL COVERED THE GROUND.

&&
Local storm report, May 24, 5:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 W SCOTLAND            43.15N 97.78W
05/24/2018  E1.00 INCH       BON HOMME          SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:51 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix39 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.